Alert archive / Tennessee / Tornado Warnings in 2025

Tornado Warning 31, NWS Memphis, TN

March 23, 2025Crittenden County, Arkansas; Shelby County, Tipton County, Tennessee

NWS Memphis, TN issued this tornado warning at Mar 23, 2025, 5:14 PM CDT for Crittenden County, Arkansas; Shelby County, Tipton County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2025, 5:14 PM CDT (22:14 UTC)
Expired
Mar 23, 2025, 5:43 PM CDT
In force
29 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Crittenden County, AR, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 16 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 3:16 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2025-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2025-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 448 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
448 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WFUS54 KMEG 232214
TORMEG
ARC035-TNC157-167-232300-
/O.NEW.KMEG.TO.W.0031.250323T2214Z-250323T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
514 PM CDT Sun Mar 23 2025

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northeastern Crittenden County in eastern Arkansas...
  Southern Tipton County in west Tennessee...
  Northern Shelby County in west Tennessee...

* Until 600 PM CDT.

* At 514 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Jericho, or 8 miles west of Meeman Shelby Forest
  State Park, moving east at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Wapanocca National Wildlife Refuge, Munford, Barretville, Jericho,
  Booker, Griffin Corner, Turrell, Quito, Clarkedale, Woodstock,
  Redwood, Rosemark, Idaville, Atoka, Locke, Dixonville, Millington,
  Sloanville, Arlington, and Brunswick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3539 9030 3542 9006 3541 9007 3539 9005
      3539 9004 3541 9005 3542 9004 3547 8963
      3524 8964 3528 9030
TIME...MOT...LOC 2214Z 272DEG 34KT 3534 9020 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

MJ
2 follow-up statements
899 
WWUS54 KMEG 232230
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
530 PM CDT Sun Mar 23 2025

ARC035-232239-
/O.CAN.KMEG.TO.W.0031.000000T0000Z-250323T2300Z/
Crittenden AR-
530 PM CDT Sun Mar 23 2025

...THE TORNADO WARNING FOR NORTHEASTERN CRITTENDEN COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for eastern
Arkansas...and west Tennessee.

&&

LAT...LON 3524 8964 3527 9009 3539 9007 3539 9004
      3540 8999 3543 8963
TIME...MOT...LOC 2229Z 272DEG 34KT 3533 9002 

$$

TNC157-167-232300-
/O.CON.KMEG.TO.W.0031.000000T0000Z-250323T2300Z/
Tipton TN-Shelby TN-
530 PM CDT Sun Mar 23 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR SOUTH
CENTRAL TIPTON AND NORTHEASTERN SHELBY COUNTIES...

At 529 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Meeman Shelby Forest State Park, moving east at 40
mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Brunswick, Barretville, Griffin Corner, Meeman Shelby Forest State
Park, Wilkinsville, Woodstock, Redwood, Rosemark, Gilestown, Cuba,
Locke, Millington, Kerrville, Bolton, Lucy, Sloanville, Arlington,
Lakeland, Atoka, and Bartlett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3524 8964 3527 9009 3539 9007 3539 9004
      3540 8999 3543 8963
TIME...MOT...LOC 2229Z 272DEG 34KT 3533 9002 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

MJ
932 
WWUS54 KMEG 232243
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
543 PM CDT Sun Mar 23 2025

TNC157-167-232252-
/O.CAN.KMEG.TO.W.0031.000000T0000Z-250323T2300Z/
Tipton TN-Shelby TN-
543 PM CDT Sun Mar 23 2025

...THE TORNADO WARNING FOR SOUTH CENTRAL TIPTON AND NORTHEASTERN
SHELBY COUNTIES IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 1100 PM CDT for eastern
Arkansas...and west Tennessee.

&&

LAT...LON 3524 8964 3527 9009 3539 9007 3539 9004
      3540 8999 3543 8963
TIME...MOT...LOC 2241Z 272DEG 34KT 3533 8986 

$$

MJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 23, 2:04 PM CDT, 3 hours 10 minutes earlier. Its key messages:

  • Updated at 158 PM CDT Sun Mar 23 2025
  • There is a Slight Risk for severe thunderstorms along and south of a line from Union City, Tennessee to Forrest City, Arkansas into this evening. The primary severe weather threat will be large hail with damaging winds as a secondary threat. A brief tornado cannot be ruled out.
  • Dry conditions and above normal temperatures will prevail for most of the week.
  • Shower and thunderstorm chances return next weekend.
Area forecast discussion, Mar 23, 2:04 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
204 PM CDT Sun Mar 23 2025

...New DISCUSSION...

.KEY MESSAGES...
Updated at 158 PM CDT Sun Mar 23 2025

- There is a Slight Risk for severe thunderstorms along and south
  of a line from Union City, Tennessee to Forrest City, Arkansas
  into this evening. The primary severe weather threat will be
  large hail with damaging winds as a secondary threat. A brief
  tornado cannot be ruled out.

- Dry conditions and above normal temperatures will prevail for
  most of the week.

- Shower and thunderstorm chances return next weekend.

&&

.DISCUSSION...
(This evening through next Saturday)
Issued at 158 PM CDT Sun Mar 23 2025

Surface analysis this afternoon places a warm front over portions
of southern Missouri and western Kentucky. An occluding cold
front is located from western Missouri back into northwest
Arkansas and into the Red River valley. Mostly cloudy skies have
persisted across the Mid-South today with a few warm advection
rain showers occurring below a capping inversion across the area.
Temperatures as of 2 PM CDT range from the upper 60s north to the
70s across north Mississippi. Strong to severe thunderstorm
potential through this evening remains the primary concern in this
afternoon's forecast issuance.

Latest early afternoon ACARS sounding near Memphis still shows a
capping inversion present in the 800-750 mb layer but has been
gradually eroding over the past couple of hours. Latest short-term
trends suggest the aforementioned capping inversion should
continue to weaken for the remainder of this afternoon as height
falls slowly spread across the region into this evening. CAPE
values between 1000-1500 J/kg, steep mid-level lapse rates, and
decent deep layer shear favor large hail as the primary threat,
with a secondary threat for damaging winds. The greatest threat
for severe weather still remains mainly between late afternoon
through mid evening.

Showers and thunderstorms will come to an end behind the front
tonight with high pressure returning to the Mid-South through much
of the week with above normal temperatures. Long-range
deterministic models continue to struggle with a southern stream
shortwave trough moving across the Southern Plains late this week
and into the Lower Mississippi Valley by this weekend. The GFS is
the more progressive outlier compared to the ECMWF and Canadian
solutions. An ensemble blend seems reasonable at this time and no
changes were made to long term rain chances.

&&

.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Sun Mar 23 2025

Timing of convection will be the main forecast challenge during
this TAF period. Currently, a mix of VFR/MVFR ceilings prevail
across the terminals with gusty south southwesterly winds in
place. Some warm air advection showers have developed and this
trend should continue into the afternoon. The most likely timing
for thunderstorms will be later this afternoon at JBR...late
afternoon/early evening at MEM/MKL...and later this evening at
TUP. Once thunderstorms exit the area, generally VFR conditions
with relatively light winds can be expected overnight into Monday.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...CJC
AVIATION...TAB

In the hours before

Special weather statement, Mar 23, 4:01 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
401 PM CDT Sun Mar 23 2025

ARZ027-035-232130-
Poinsett AR-Cross AR-
401 PM CDT Sun Mar 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL POINSETT AND
NORTHERN CROSS COUNTIES THROUGH 430 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hickory Ridge, or 12 miles northwest of Wynne, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hydrick, Wiley Crossing, Togo, Birdeye, Supply, Stewart, Colton,
Brushy Lake, Vanndale, Mersman, Fair Field, Bay Village, Coldwater,
Cherry Valley, Monterey, and Parkin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for eastern
Arkansas.

&&

LAT...LON 3531 9098 3544 9098 3550 9054 3528 9053
TIME...MOT...LOC 2101Z 265DEG 32KT 3538 9092

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 4:01 PM CDTSpecial Weather StatementMEGCross29 min
Mar 23, 4:17 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Poinsett43 min
Mar 23, 5:00 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi45 min
Mar 23, 5:45 PM CDTSevere Thunderstorm WarningMEGCrittenden22 min

Nearby

Tornado Warnings in Tennessee, 2025Tornado Warnings in Arkansas, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.